Hail, Cheyenne
- When
- July 18, 4:04 PM MST
- Where
- Cheyenne County, 4.86 mi N of Lodgepole
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.220, -102.630
Spotter reported stripped corn due to the hail.
Storms developed over the Nebraska Panhandle late in the afternoon on the 18th including a discrete severe thunderstorm over Cheyenne County, Nebraska with quarter size hail resulting in crop damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Storms developed over the Nebraska Panhandle late in the afternoon on the 18th including a discrete severe thunderstorm over Cheyenne County, Nebraska with quarter size hail resulting in crop damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 1:58 PM MST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 258 PM MDT Tue Jul 18 2023 .SHORT TERM...(This afternoon through Thursday) Issued at 245 PM MDT Tue Jul 18 2023 Not many changes to the previous forecast through late this evening. Current KCYS radar loop shows mostly light rain showers across the area (probably not reaching the ground) with a band of heavier showers and thunderstorms extending along a line from near Casper southeast to Torrington. Thankfully, instability is not as great as the previous days with MLCAPE between 200 to 500 j/kg west of the Wyoming/Nebraska border. Further east, MLCAPE is much higher (closer to 1500 to 2000 j/kg) but significant amount of CIN persists across the western Nebraska panhandle, which may take some time to erode. Currently watching a decent thunderstorm cell just east of the Black Hills and pushing south towards Chadron. Extended POP further north towards the South Dakota border. Even though CAPE further west is on the low side, there is a decent potential for strong gusty winds with any of these thunderstorms as they slide off the mountains. Kept severe thunderstorm wording in the forecast along and mainly east of the Interstate 25 corridor. Can't rule out some large hail too, but this should be very isolated. Further south, some drier air has penetrated eastward towards the southern Nebraska Panhandle, with dewpoints dropping into the 40s from Rawlins to Cheyenne. Kept lower POP in these area for now, but expect activity to gradually increase in coverage later this afternoon and this evening, but not expecting coverage about widely scattered for now. With more cloud cover expected tonight, especially near the Colorado border, increase low temperatures a few degrees since some locations last night struggled to get into the mid to upper 60s by sunrise this morning. Cooling trend starts on Wednesday with highs mainly in the low to mid 80s. Models show a backdoor cold front pushing south across the plains and stalling near the mountains around noon. Thermodynamic profiles should be less unstable due to the cooler air near the surface. However, the front is expected to stall near the Laramie Range and expect this region to be the focus of daytime and evening convection. Kept a solid chance of precipitation (30 to 50 percent) mainly for the I-80 corridor and more focused on southeast Wyoming through Wednesday evening for scattered showers and thunderstorms. At this time, thunderstorms are not expected to be severe but a few stronger storms are possible. For Thursday, models continue to show a potent Pacific shortwave trough quickly moving east across the northern Great Basin region late on Wednesday and into the northern Front Range by midday Thursday. This upper level trough is currently near the California coastline based on 7.3um Watervapor imagery...and is expected to ejecting northeast over the top of the strong upper level high to the south. Models have trended more aggressive with precipitation amounts each day, both in intensity and amounts, so decided to increase POP to categorical (80% to 95%) for widespread Rain showers and scattered/embedded thunderstorms through Thursday and into Thursday evening. In addition to this, we will still be behind the primary cool front, forecast to push through the area on Wednesday, with deep east to southeast flow ahead of the trough, and northerly winds on the backside of the system. Impressive PW's, even for this time of the year, with values over an inch and approaching 1.5 inches across the eastern plains. Upslope flow and deep moisture will likely lead to dewpoints in the 60s to possibly mid 60s further east. Depending on the timing, some strong to severe thunderstorms are possible, especially along the I-80 corridor near Laramie, Cheyenne and points east with some morning sun and surface heating. 18z HRRR shows multiple bands of heavy showers through the day, especially south of a line from Douglas to the Pine Ridge in the northern Nebraska Panhandle. Will have to monitor the potential for excessive rainfall and some flash flooding, but we have some time for high res models to lock on to the timing and general location. This will likely be a decent rainfall producer for most locations through Thursday evening. .LONG TERM...(Thursday night through Tuesday) Issued at 229 PM MDT Tue Jul 18 2023 Showers and storms move out of the region Thursday evening before another chance for storms Friday. A warming trend is expected through the long term forecast, with several locations seeing 90s by early next week. Hot and dry weather is likely to start the work week. A stout 500mb, 594dm ridge builds over the southwestern CONUS late in the week, with the ridge axis located from northern Idaho south into the Great Basin on Friday. Northwest flow aloft moves over the region behind a departing upper-level shortwave that will produce widespread showers and thunderstorms Thursday. Several 500mb vorticity maximums, along with modest cyclonic vorticity advection, are progged to traverse through the eastern side of the ridge and provide synoptic lift across the CWA. Additionally, a weak jet maximum develops over the Great Plains, placing the CWA in a favorable location for additional synoptic lift generated by this jet maximum. Warm, moist, southerly flow shifts more easterly during the day Friday and allows for upslope flow to develop east of the Laramie Range. While lift does not appear to be much of an issue for storm development on Friday, SBCAPE is modest only around 500 J/kg. Long range models have been trending down in CAPE values for Friday. Bulk shear values remain good, around 50kt in eastern Wyoming with pockets of 45kt bulk shear is western Nebraska. PW values are progged to sit around 0.70 to 0.80in over western Nebraska, with similar values expected over southeast Wyoming. Friday is looking less impressive than previous days. The shear, moisture, and lift should be enough to get storms to initiate, but the limited CAPE values that are likely to be capped may be a limiting factor. Model trends will continue to be monitored to determine if CAPE improves and allows for better chances of severe weather. As of now, the environment looks good enough to get storms to develop, but whether or not they will be severe remains uncertain. Precipitation chances taper off rapidly for Saturday and the remaining portions of the long term. The stout upper-level ridge moves easterly towards the CWA. By Sunday, the upper-level ridge axis is positioned over western Montana south through Idaho and far western Wyoming. This ridge continues to move slowly easterly and builds into the early portions of next week. By Monday, the 500mb ridge is progged to be at 597dm. Temperatures for Monday and Tuesday are expected to be significantly warmer as the ridge moves over and subsidence settles over the region. Several locations will see low- to mid-90s for highs on Monday, with portions of western Nebraska potentially seeing highs approaching 100F by Tuesday. This is still a ways out, but with a stronger ridge overhead than what was seen this week these temperatures are not completely impossible. Trends will continue to be watched to determine if temperatures should be decrease or increased based on how well the models agree on the maximum strength of the ridge. Overall, this weekend looks to be warm and dry with a hot and dry start to the work week. On a final note, the GFS, ECMWF, and GEFS all hint at the development of the monsoon by next week. High pressure remains fixed in place over the Four Corners region with a strong 500mb ridge overhead with a closed contour high over the same region. Additionally, PW are slowly increasing over Mexico and begin to push northerly towards the CWA early next week. This could suggest the development of the monsoon, but these trends will need to continue to be monitored. Some of the longer range models have suggested the development of the monsoon for a while now, but is has not come to fruition. However, with several models recently coming into better agreement on this, trends will need to be monitored. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1142 AM MDT Tue Jul 18 2023 The main concern with this TAF issuance is the timing of the convection this afternoon and location. Latest satellite/radar showing a cluster of showers developing between Rawlins and Wamsutter. These showers will continue to push east through the remainder of the afternoon. Would not be surprised that these showers advance as far east as KLAR and KCYS by mid afternoon. With such dry conditions in place, these showers may produce some gusty winds up to 50 mph. Another area of concern that we are watching is the convection developing over the Black Hills. These thunderstorms may track southeast and perhaps clip KCDR later this afternoon. Otherwise, ceilings should mostly stay above VFR through the next 24hrs with wind speeds && .FIRE WEATHER... Issued at 143 PM MDT Tue Jul 18 2023 Minimal fire weather concerns for the rest of the week with a high chance for widespread wetting rainfall Wednesday night through late Thursday. Another relatively dry day today, but precipitation chances will increase through the afternoon and this evening. Minimum relative humidities may briefly dip down to the mid teens this afternoon before increasing rapidly by late this evening. Cooling trend expected to begin on Wednesday as a Canadian cool front pushes southward across the high plains. This will set the stage for a rainy and cool Thursday with cooler than average conditions likely extending into Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...AM AVIATION...REC FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 544 AM MDT Tue Jul 18 2023 NEZ095-096-WYZ101>118-191145- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 544 AM MDT Tue Jul 18 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms possible through the afternoon. Strong wind gusts are possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. Continued chances for strong to severe thunderstorms through Thursday. Hotter and drier Friday through the weekend. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-WYZ119-191145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County-East Laramie County- 544 AM MDT Tue Jul 18 2023 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered strong to severe thunderstorms possible later this afternoon into evening. Strong wind gusts and hail are possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Continued chances for strong to severe thunderstorms through Thursday. Hotter and drier Friday through the weekend. .Spotter information statement... Spotters are urged to contact law enforcement or the National Weather Service to report severe weather.
Special Weather Statement
National Weather Service Cheyenne WY
417 PM MDT Tue Jul 18 2023
WYZ107-108-182300-
East Platte County WY-Goshen County WY-
417 PM MDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of northern Goshen and
northeastern Platte Counties through 500 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Rawhide Buttes, or 23 miles south of Lusk, moving
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Jay Em around 435 PM MDT.
Other locations impacted by this storm include Hwy 85 At Dry Rawhide
Creek and Hartville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4236 10494 4260 10479 4260 10406 4210 10406
TIME...MOT...LOC 2216Z 290DEG 31KT 4243 10459
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RubinSpecial Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Tue Jul 18 2023
WYZ101-182300-
Converse County Lower Elevations WY-
419 PM MDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of east central
Converse County through 500 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Douglas, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Converse County, including the following locations... Lost Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4288 10555 4299 10550 4303 10491 4269 10491
TIME...MOT...LOC 2218Z 279DEG 29KT 4289 10539
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RubinSpecial Weather Statement
National Weather Service Cheyenne WY
439 PM MDT Tue Jul 18 2023
WYZ110-113>115-182330-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Laramie Valley WY-Snowy Range WY-
439 PM MDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of east central Carbon
and central Albany Counties through 530 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arlington, or 36 miles northwest of Laramie, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elk Mountain, Bow River Campground and Arlington.
This includes Interstate 80 in Wyoming between mile markers 247 and
291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4163 10670 4185 10652 4160 10582 4136 10598
TIME...MOT...LOC 2239Z 285DEG 19KT 4157 10620
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WoodwardSpecial Weather Statement
National Weather Service Cheyenne WY
449 PM MDT Tue Jul 18 2023
NEZ055-182330-
Cheyenne NE-
449 PM MDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of northeastern
Cheyenne County through 530 PM MDT...
At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Gurley, or 13 miles northeast of Sidney, moving east at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 10291 4137 10287 4142 10264 4141 10263
4140 10263 4139 10261 4116 10262 4117 10264
TIME...MOT...LOC 2249Z 282DEG 16KT 4131 10283
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RubinSpecial Weather Statement
National Weather Service Cheyenne WY
455 PM MDT Tue Jul 18 2023
WYZ101-102-107-182345-
East Platte County WY-Converse County Lower Elevations WY-
Niobrara County WY-
455 PM MDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of southwestern
Niobrara, northeastern Platte and east central Converse Counties
through 545 PM MDT...
At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Keeline, or 18 miles east of Douglas, moving southeast
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Keeline around 520 PM MDT.
Other locations impacted by this storm include Lost Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4276 10514 4284 10508 4277 10455 4248 10475
TIME...MOT...LOC 2254Z 299DEG 27KT 4277 10503
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RubinThe Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
1 hail. Local standard time, as filed.
Spotter reported stripped corn due to the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104795.